Probabilistic Justification Logic

  • Ioannis Kokkinis
  • Zoran Ognjanović
  • Thomas Studer
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 9537)


We present a probabilistic justification logic, \(\mathsf {PPJ} \), to study rational belief, degrees of belief and justifications. We establish soundness and completeness for \(\mathsf {PPJ} \) and show that its satisfiability problem is decidable. In the last part we use \(\mathsf {PPJ} \) to provide a solution to the lottery paradox.


Justification logic Probabilistic logic Strong completeness Decidability Lottery paradox 



We would like to thank the anonymous referees for many valuable comments that helped us improve the paper substantially.


  1. 1.
    Artemov, S.N.: Operational modal logic. Technical report MSI 95–29, Cornell University, December 1995Google Scholar
  2. 2.
    Artemov, S.N.: Explicit provability and constructive semantics. Bull. Symbolic Logic 7(1), 1–36 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Artemov, S.N.: The logic of justification. Rev. Symbolic Logic 1(4), 477–513 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Artemov, S.N.: The ontology of justifications in the logical setting. Studia Logica 100(1–2), 17–30 (2012). published online February 2012MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Bucheli, S., Kuznets, R., Studer, T.: Partial realization in dynamic justification logic. In: Beklemishev, L.D., de Queiroz, R. (eds.) WoLLIC 2011. LNCS, vol. 6642, pp. 35–51. Springer, Heidelberg (2011) CrossRefGoogle Scholar
  6. 6.
    Fan, T., Liau, C.: A logic for reasoning about justified uncertain beliefs. In: Yang, Q., Wooldridge, M. (eds.) Proceedings of the IJCAI 2015. pp. 2948–2954. AAAI Press (2015)Google Scholar
  7. 7.
    Fitting, M.: The logic of proofs, semantically. Ann. Pure Appl. Logic 132(1), 1–25 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Foley, R.: Beliefs, degrees of belief, and the lockean thesis. In: Huber, F., Schmidt-Petri, C. (eds.) Degrees of Belief, pp. 37–47. Springer, Heidelberg (2009)CrossRefGoogle Scholar
  9. 9.
    Ghari, M.: Justification logics in a fuzzy setting. ArXiv e-prints (Jul 2014)Google Scholar
  10. 10.
    Kokkinis, I., Maksimović, P., Ognjanović, Z., Studer, T.: First steps towards probabilistic justification logic. Logic J. IGPL 23(4), 662–687 (2015)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Kuznets, R.: On the complexity of explicit modal logics. In: Clote, P.G., Schwichtenberg, H. (eds.) CSL 2000. LNCS, vol. 1862, pp. 371–383. Springer, Heidelberg (2000) CrossRefGoogle Scholar
  12. 12.
  13. 13.
    Kuznets, R., Studer, T.: Justifications, ontology, and conservativity. In: Bolander, T., Braüner, T., Ghilardi, S., Moss, L. (eds.) AiML 9, pp. 437–458. College Publications (2012)Google Scholar
  14. 14.
    Kuznets, R., Studer, T.: Update as evidence: belief expansion. In: Artemov, S., Nerode, A. (eds.) LFCS 2013. LNCS, vol. 7734, pp. 266–279. Springer, Heidelberg (2013) CrossRefGoogle Scholar
  15. 15.
    Kuznets, R., Studer, T.: Weak arithmetical interpretations for the logic of proofs. Logic Journal of IGPL (to appear)Google Scholar
  16. 16.
    Kyburg, H.E.J.: Probability and the Logic of Rational Belief. Wesleyan University Press, Middletown (1961)Google Scholar
  17. 17.
    Leitgeb, H.: The stability theory of belief. Philos. Rev. 123(2), 131–171 (2014)CrossRefGoogle Scholar
  18. 18.
    Luenberger, D.G., Ye, Y.: Linear and Nonlinear Programming. International Series in Operations Research and Management Science, vol. 116. Springer, Heidelberg (2008) zbMATHGoogle Scholar
  19. 19.
    Milnikel, R.S.: The logic of uncertain justifications. Ann. Pure Appl. Logic 165(1), 305–315 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Mkrtychev, A.: Models for the logic of proofs. In: Adian, S., Nerode, A. (eds.) LFCS 1997. LNCS, vol. 1234, pp. 266–275. Springer, Heidelberg (1997) CrossRefGoogle Scholar
  21. 21.
    Ognjanović, Z., Rašković, M.: Some first order probability logics. Theoret. Comput. Sci. 247, 191–212 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Ognjanović, Z., Rašković, M., Marković, Z.: Probability logics. Zbornik radova, subseries. Logic Comput. Sci. 12(20), 35–111 (2009)zbMATHGoogle Scholar
  23. 23.
    Rašković, M., Ognjanović, Z.: A first order probability logic, \(LP_Q\). Puplications de L’Institut Mathèmatique 65(79), 1–7 (1999)zbMATHGoogle Scholar

Copyright information

© Springer International Publishing Switzerland 2016

Authors and Affiliations

  • Ioannis Kokkinis
    • 1
  • Zoran Ognjanović
    • 2
  • Thomas Studer
    • 1
  1. 1.Institute of Computer ScienceUniversity of BernBernSwitzerland
  2. 2.Mathematical Institute SANUBelgradeSerbia

Personalised recommendations